- What we treat
- What we offer
- Who needs help
Speak with our admission teamCall now on 0330 111 2015
Heroin is a drug of the opiate family, extracted from the opium poppy. You may have heard it called by other names such as H, horse, hell dust, smack and Mexican mud.
The dangers of heroin are well documented. Studies in America have shown that almost a quarter of first-time users go on to develop a full-blown addiction, thanks to the way that the drug interacts with the nervous system. The immediate feelings of well-being, euphoria and pain relief are countered by pernicious side effects that can put the user at serious risk of lasting mental and physical harm.
Users can quickly build up a tolerance to heroin, leading to the use of ever-greater amounts to achieve the desired effects. Once addiction kicks in, it can be extremely hard to reverse, and professional help is essential.
The risks and side effects include:
If you are concerned that a family member, friend or colleague may be using heroin, look out for signs such as frequent absences from work or study, substandard performance and a general loss of interest in things that once seemed important. There is often a tendency for users to lie about their activities and whereabouts, and may try to conceal any evidence of marks left by intravenous injections. Keep an eye open for dramatic mood swings, financial problems and increasing isolation from friends and family.
The list is long, but more obvious symptoms include general lethargy, sleep problems, constipation, bruised skin, scabs, itchiness and noticeable weight loss. The user may sustain damage to the liver and kidneys, display flu-like symptoms and could even develop HIV/AIDS.
When not actually high on heroin, users can descend into severe depression and a sense of hopelessness that the depression is there to stay. This can be combined with feelings of guilt, emptiness and despair. The inability to sleep exacerbates feelings of anxiety, panic and dread, clouding mental function and leading to poor judgement. You may notice an inability to concentrate and a general sense of confusion.
Sadly, many of those addicted to heroin would rather stay addicted than face the potential trauma of withdrawal. Almost inevitably, users who try to manage the withdrawal process by themselves abandon the attempt, while those choosing to detox at a recognized rehab centre stand a much better chance of success. The more heroin that a user is accustomed to taking, the worse the withdrawal symptoms will be, and the longer they will last.
Symptoms usually become noticeable within 12 hours since the last usage of the drug and may last as long as two weeks, depending on factors such as how pure the heroin has been and what specific usage patterns have been employed. Habits such as mixing heroin with cocaine – speedballing – may also make the withdrawal process more difficult.
Particular physical and psychological symptoms associated with heroin withdrawal include:
Without sustained professional help, the chances of recovery are slim. At Delamere we have assembled a highly experienced hands-on team with unrivalled in-depth knowledge of heroin addiction and its treatment. Our programmes are tailored to the individual but will combine medically assisted detoxification in our specialist unit with one-to-one and group counselling designed to help patients understand the underlying causes of their problem and help them manage their symptoms. Without this level of professional help and expertise it is all too easy for the withdrawal symptoms mentioned to overpower even the strongest desire to quit.
If you are worried that heroin addiction has become a problem in your life, or in the life of someone you care about Delamere can help.
The simple answer to whether you can visit someone in…
“Changing entrenched patterns of drug-using behaviour is difficult, requires concerted…
In this blog, our Clinical Director, Mike Delaney outlines how…